Thunderstorm Wind, Box Elder
- When
- July 27, 5:30 PM MST
- Where
- Box Elder County, 16.79 mi ESE of Grouse Creek
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 41.610, -113.590
Rosebud RAWS recorded a maximum wind gust of 60 mph.
Thunderstorm activity was relentless through the end of July, with more flash flooding, primarily in southern Utah, as well as more widespread severe thunderstorms, in both northern and southern Utah.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SLC wrote it up.
Thunderstorm activity was relentless through the end of July, with more flash flooding, primarily in southern Utah, as well as more widespread severe thunderstorms, in both northern and southern Utah.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jul 27, 2:14 PM MST, 3 hours 16 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
314 PM MDT TUE JUL 27 2010
.SYNOPSIS...A MOIST AIRMASS WILL REMAIN IN PLACE OVER MOST OF THE
AREA THROUGH THE REST OF THE WEEK.
&&
.DISCUSSION...THUNDERSTORMS HAVE FORMED PRIMARILY ALONG THE HIGHER
TERRAIN THIS AFTERNOON ACROSS UTAH...AND WITH PRACTICALLY NO FLOW
ALOFT...HAVE HAD A HARD TIME MOVING INTO ADJACENT VALLEYS. AS
EXPECTED...THE NORTHERN HALF OF THE CWA HAS BEEN SUPPRESSED BEHIND
YESTERDAYS SHORTWAVE...WITH LITTLE ACTIVITY EVEN IN THE NORMALLY
VERY ACTIVE UINTA MOUNTAINS. HOWEVER...AS THE MORE STABLE AIR
MOVES OUT OF THE AREA...THUNDERSTORMS FROM NEVADA ARE EXPECTED TO
FILL INTO THE NORTHERN HALF OF THE CWA THROUGH THE LATE AFTERNOON
AND INTO THE EVENING. THOUGH NO FLASH FLOODING HAS BEEN REPORTED
TODAY...SLOW MOVING CELLS PRODUCING HEAVY RAIN ARE STILL IN PLACE
ACROSS SOUTHERN UTAH...SO WILL ALLOW THE FLASH FLOOD WATCH TO
CONTINUE FOR NOW.
TOMORROW AND THURSDAY LOOK EVEN MORE PROMISING FOR HEAVY RAIN AND
THE POTENTIAL FOR FLASH FLOODING...AS ADDITIONAL MOISTURE MOVES
INTO THE AREA FROM THE SOUTH. BOTH THE GFS AND NAM INDICATE
PRECIPITABLE WATER VALUES OF UP TO 1.40 INCHES MOVING INTO UTAH BY
00Z THURSDAY...AND VALUES OF 1.00 INCH OR HIGHER ACROSS PRETTY
MUCH THE ENTIRE CWA. THOUGH THERE IS NO IDENTIFIABLE SHORTWAVE
MOVING ACROSS THE AREA FOR THE NEXT COUPLE OF DAYS...NORMAL
AFTERNOON CONVECTIVE DEVELOPMENT AND RELATIVELY WEAK FLOW SHOULD
COMBINE TO PRODUCE HEAVY RAINERS. ONE THING THAT COULD
POTENTIALLY HINDER CONVECTION THE NEXT COUPLE DAYS IS IF
CONDITIONS ARE TOO CLOUDY...BLOCKING SIGNIFICANT RADIATION. THIS
IS CERTAINLY A POSSIBILITY...AS MODELS SHOW QUITE SATURATED
CONDITIONS IN THE LOWER AND MID LEVELS BY 18Z ON BOTH WEDNESDAY
AND THURSDAY. THESE CLOUDS ARE ALSO EXPECTED TO KEEP TEMPERATURES
LOWER IN THE AFTERNOONS ACROSS MUCH OF THE FORECAST AREA.
AS A TROUGH BEGINS TO DIG INTO THE PACIFIC NORTHWEST ON
FRIDAY...DRIER AIR WILL SLOWLY BEGIN TO MOVE INTO NORTHWEST
UTAH...WITH THE DRIEST AIR REACHING UTAH BY SUNDAY. THIS SHOULD
REDUCE CONVECTIVE ACTIVITY IN THE NORTHERN AND WESTERN PARTS OF
THE CWA FRIDAY THROUGH SUNDAY...WITH THE EAST REMAINING ACTIVE.
HOWEVER...THIS DRYING WILL BE SHORT-LIVED...AS BOTH THE GFS AND
ECMWF INDICATE THAT SOUTHERLY FLOW WILL INCREASE AGAIN BY
MONDAY...BRINGING A CHANCE OF THUNDERSTORMS BACK TO THE ENTIRE
CWA BY THE END OF THE FORECAST PERIOD.
&&
.AVIATION...WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP
OVER THE HIGHER TERRAIN SOUTHWEST OF THE KSLC TERMINAL LATE THIS
AFTERNOON INTO THIS EVENING. THERE IS ONLY A 20 PERCENT CHANCE FOR
THUNDERSTORMS DIRECTLY IMPACTING THE TERMINAL THIS AFTERNOON/EVENING
...BUT WILL HAVE TO MONITOR DEVELOPMENT FOR POTENTIAL ERRATIC
OUTFLOW WINDS FROM NEARBY THUNDERSTORMS...WITH THE HIGHEST THREAT IN
THE 23-03Z TIME FRAME.
&&
.FIRE WEATHER...THE MAIN STORY THROUGH THIS WEEKEND WILL CONTINUE TO
BE THE INFLUX OF MOISTURE INTO THE REGION. WHILE LIGHTNING ACTIVITY
WILL REMAIN ELEVATED ACROSS THE STATE...DEEP LAYER MOISTURE WILL
CONTINUE TO SUPPORT WETTING RAINS WITH THE MAJORITY OF THE ACTIVITY.
AN UPPER LEVEL DISTURBANCE PASSED OVER NORTHERN UTAH LAST
NIGHT...LEADING TO INCREASED SUBSIDENCE AND A LOWER CHANCE OF
CONVECTION ACROSS NORTHERN UTAH THIS AFTERNOON. DEEP LAYER MOISTURE
REMAINS ACROSS CENTRAL AND SOUTHERN UTAH...WHERE THE BEST CHANCE OF
THUNDERSTORMS AND WETTING RAINS WILL RESIDE.
SOUTHERLY FLOW AROUND THE CENTRAL ROCKIES RIDGE WILL PUMP MOISTURE
ACROSS THE REGION THURSDAY AND FRIDAY...INCREASING THUNDERSTORM
COVERAGE AND THE CHANCE OF WETTING RAIN ACROSS THE REGION. MOISTURE
RECOVERY WILL CONTINUE TO BE QUITE GOOD ACROSS THE REGION.
THE RIDGE IS FORECAST TO WEAKEN AND EASE EAST THIS WEEKEND INTO
EARLY NEXT WEAK AS A TROUGH ENTERS THE PACIFIC NORTHWEST. THIS
SHOULD BEGIN TO LIMIT MOISTURE ACROSS MUCH OF WESTERN AND NORTHERN
UTAH...WHILE MOISTURE AND THE CHANCE FOR THUNDERSTORMS SHOULD REMAIN
ACROSS PORTIONS OF CENTRAL AND SOUTHERN UTAH.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH UNTIL 9 PM MDT THIS EVENING FOR
UTZ013-019>021-518.
WY...NONE.
&&
PUBLIC...SCHOENING
FIRE WEATHER...ROGOWSKI
AVIATION...STRUTHWOLF
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 540 AM MDT TUE JUL 27 2010 UTZ001>016-019>021-517-518-WYZ021-281200- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 540 AM MDT TUE JUL 27 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND FAR SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT A MOIST AIRMASS WILL CONTINUE ACROSS THE OUTLOOK AREA TODAY AND TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN DEVELOP THIS AFTERNOON ACROSS CENTRAL AND SOUTHERN UTAH THEN SPREAD INTO THE NORTH LATE AFTERNOON OR EARLY EVENING. HEAVY RAIN IS POSSIBLE WITH SOME STORMS OVER THE SOUTH AND FLASH FLOODING IS POSSIBLE ACROSS THE FAR SOUTH AND SOUTHEAST. STORMS WILL BECOME MORE ISOLATED IN COVERAGE AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE MOIST AIRMASS WILL REMAIN IN PLACE THROUGH MOST OF THE WEEK... RESULTING IN SCATTERED SHOWERS AND THUNDERSTORMS EACH DAY... MAINLY IN THE AFTERNOONS AND EVENINGS. HEAVY RAIN...ALONG WITH A THREAT OF FLASH FLOODING...WILL SPREAD INTO THE NORTHERN OUTLOOK AREA WEDNESDAY AND THEN CONTINUE ACROSS ALL OF THE OUTLOOK AREA INTO THE LATTER PART OF THE WEEK. SOME DRYING AND A REDUCED THREAT OF THUNDERSTORMS WILL DEVELOP ACROSS THE NORTHERN PORTIONS OVER THE WEEKEND WHILE THE SOUTH REMAINS MOIST. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 340 PM MDT TUE JUL 27 2010 UTZ517-272230- CENTRAL UTAH MOUNTAINS UT- 340 PM MDT TUE JUL 27 2010 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SANPETE COUNTY UNTIL 430 PM MDT... AT 337 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 14 MILES SOUTHEAST OF EPHRAIM...OR 15 MILES EAST OF MANTI...MOVING NORTH AT 5 MPH. PENNY SIZE HAIL IS EXPECTED WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... STATE HIGHWAY 29 BETWEEN EPHRAIM AND CASTLE DALE IN RURAL EASTERN SANPETE COUNTY... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. THIS STORM IS CAPABLE OF PRODUCING A SIGNIFICANT AMOUNT OF HAIL. HAIL MAY ACCUMULATE ON HIGHWAY 29 RESULTING IN DANGEROUS TRAVEL CONDITIONS. LAT...LON 3944 11147 3944 11130 3918 11130 3918 11146 TIME...MOT...LOC 2139Z 169DEG 6KT 3927 11135 SEAMAN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 345 PM MDT TUE JUL 27 2010 UTZ015-272230- WEST CENTRAL UTAH UT- 345 PM MDT TUE JUL 27 2010 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN JUAB COUNTY UNTIL 430 PM MDT... AT 341 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 15 MILES SOUTH OF CALLAO...OR 10 MILES EAST OF PARTOUN...MOVING NORTHEAST AT 20 MPH. PENNY SIZE HAIL IS EXPECTED WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... FISH SPRINGS NATIONAL WILDLIFE REFUGE CALLAO... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. THIS STORM IS CAPABLE OF PRODUCING A SIGNIFICANT AMOUNT OF HAIL. HAIL MAY ACCUMULATE ON AREA ROADS RESULTING IN DANGEROUS TRAVEL CONDITIONS. LAT...LON 3991 11378 3990 11336 3962 11365 3967 11385 TIME...MOT...LOC 2143Z 216DEG 19KT 3969 11368 MPS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 440 PM MDT TUE JUL 27 2010 UTZ005-015-280000- GREAT SALT LAKE DESERT AND MOUNTAINS UT-WEST CENTRAL UTAH UT- 440 PM MDT TUE JUL 27 2010 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TOOELE AND NORTHERN JUAB COUNTIES UNTIL 600 PM MDT... AT 436 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS 30 MILES SOUTHWEST OF DUGWAY...MOVING NORTHEAST AT 20 MPH. PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THESE STORM...ALONG WITH VERY HEAVY RAIN...AND FREQUENT CLOUD TO GROUND LIGHTNING. * LOCATIONS IMPACTED INCLUDE... FISH SPRINGS NATIONAL WILDLIFE REFUGE... DUGWAY... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 4030 11342 4025 11262 3976 11304 3983 11351 TIME...MOT...LOC 2239Z 216DEG 19KT 3989 11317 SEAMAN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 442 PM MDT TUE JUL 27 2010 UTZ015-272345- WEST CENTRAL UTAH UT- 442 PM MDT TUE JUL 27 2010 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MILLARD COUNTY UNTIL 545 PM MDT... AT 436 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 20 MILES NORTHEAST OF BAKER...MOVING NORTHEAST AT 20 MPH. PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. * LOCATIONS IMPACTED INCLUDE... TULE VALLEY IN WESTERN MILLARD COUNTY... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 3953 11393 3953 11337 3915 11365 3921 11394 TIME...MOT...LOC 2241Z 216DEG 19KT 3924 11381 SEAMAN
The Salt Lake City radar (KMTX), 103 km away, was scanning. The volume nearest the first event began at 00:32 UTC.
8 flash flood, 4 thunderstorm wind, 1 hail. Local standard time, as filed.
Rosebud RAWS recorded a maximum wind gust of 60 mph.
The Vernon Hill RAWS recorded a wind gust of 63 mph.
Heavy rain fell on the Mill Flat burn scar near New Harmony, causing a debris flow and flash flooding in New Harmony. The flooding emanated primarily from Pinto Creek, and to a lesser extent, from Main, Dam, and Straight Canyons.
Flash flooding caused roads to be damaged and washed out in Croton and Last Chance Canyons. Park rangers could not access these canyons due to the road damage.
Flash flooding occurred along the Skutumpah Road slot canyons, including Johnson Wash.
Flash flooding was reported in Wahweep Wash and Warm Creek, causing road damage across the area.
Extensive flash flooding occurred across the area, including flooding in Croton Canyon, Warm Springs, and other tributaries. Minor flooding also occurred on Wawheap Creek.
Local law enforcement reported one inch diameter hail in Santa Clara.
Multiple power lines were reported down in Santa Clara.
Houses and basements were flooded in both Santa Clara and Ivins. In addition, the water flowing over Santa Clara Drive was 1 foot deep and 40 feet wide.
The West of Wildcat Mountain sensor in the Dugway Proving Ground mesonet recorded a wind gust of 59 mph.
Flash flooding in Zion National Park occurred in Keyhole Canyon and Pine Creek Canyon, a technical slot canyon.
Flash flooding occurred in Bottom, Gate, and Cottonwood Canyons. Bulldozers had to clean off nearby roads to open them for business, and some tourists had to be rescued.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2010Every state in 2010This day in weather historyWarnings in Utah, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 252314, 252316, 252328, 252337, 252349, 252343, 252360, 252317, 252319, 252367, 252320, 253115, 252717.